Utah, 2005

Avalanche in Utah, March 24, 2005

March 24, 2005 · NWS SLC · 2 events in 1 county or zone

Heavy Snow during the 18-26th episode proved dangerous for back country skiiers. An avalanche on March 24th near Kessler Peak in the Cottonwoods caught 3 skiiers, all of whom survived but sustained injuries and were rescued.

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy Snow during the 18-26th episode proved dangerous for back country skiiers. An avalanche on March 24th near Kessler Peak in the Cottonwoods caught 3 skiiers, all of whom survived but sustained injuries and were rescued. A second avalanche near Mt. Olympus caught 3 snowshoers, all of whom suffered minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 24, 11:15 AM MST, 4 hours earlier.

Area forecast discussion, Mar 24, 11:15 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1115 AM MST THU MAR 24 2005

.SYNOPSIS...A COLD AND MOIST UPPER LOW WILL REMAIN OVER THE WESTERN
STATES THROUGH FRIDAY. HIGH PRESSURE WILL RETURN OVER THE WEEKEND.

&&

.DISCUSSION...BROAD TROF WITH MOIST SOMEWHAT UNSTABLE AIRMASS
REMAINS OVER THE AREA BUT WE ARE IN A BREAK BETWEEN MOST OF THE
DYNAMIC PROCESSES.  THERE IS SOME LOW LEVEL FORCING KEEPING AN
ORGANIZED BAND OF SHOWERS OVER EXTREME NORTHERN UT BUT ELSEWHERE IT
WILL BE MOSTLY WIDESPREAD CONVECTION AS WE CONTINUE TO WARM UP
TODAY.

LOW CENTER OVER OREGON MOVES SLOWLY EAST-SOUTHEAST OVER THE NEXT
48HRS WITH A SHARPER TROF DEVELOPING BETWEEN IT AND THE STRONG
SHORTWAVE APPROACHING THE CA/MEX BORDER AREA.  BOTH NAM AND GFS FORM
A CLOSED 700MB CIRCULATION OVER WEST CENTRAL UT DURING THE NIGHT
THEN TRACK IT EAST OR NORTHEAST ACROSS THE MIDDLE PART OF THE STATE
THROUGH FRIDAY.  IN ADDITION A SECONDARY COLD FRONT PUSHES SOUTH
ACROSS THE AREA BRINGING COLDER AIR INTO PLAY.  THIS SHOULD RESULT
IN WIDESPREAD SNOW LATE TONIGHT/FRIDAY AND IT WILL LIKELY BE HEAVY
ACROSS THE CENTER OF THE STATE WITH THE LOW LEVEL CIRCULATION
TRACKING ACROSS.  SO HAVE ISSUED A WINTER STORM WATCH FOR THE
SOUTHERN MOUNTAINS AND THE VALLEYS FROM CDC NORTHWARD THROUGH ABOUT
FILLMORE INCLUDING THE SEVIER/SANPETE VALLEY. WILL LIKELY EXTEND THE
WARNINGS IN THE NORTHERN MOUNTAINS. ALTHOUGH THERE WILL BE QUITE A
BIT OF A BREAK OR AT LEAST A LULL IN ACTIVITY OVER THE THE NORTH
DURING PART OF THE NIGHT WE WILL STILL GET SOME SNOW MOST AREAS AND
IT WILL PICK UP AGAIN LATE TONIGHT/TOMORROW.

THINGS SLOWLY WIND DOWN FRIDAY NIGHT INTO EARLY SATURDAY WITH A NICE
RIDGE MOVING ACROSS SUNDAY INTO MONDAY.  LATEST GFS QUITE A BIT
SLOWER WITH THE NEXT TROF...BRINGING IT ACROSS TUESDAY INSTEAD OF
MONDAY.  NOT CONVINCED THIS IS RIGHT BUT WILL WAIT TO SEE 12Z
EUROPEAN MODELS BEFORE DECIDING HOW MUCH TO TREND THINGS.  BUT IT
LOOKS LIKE WINDY AND QUITE A BIT WARMER MONDAY IS A POSSIBILITY.

&&

.AVIATION...NONE...SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...VARIOUS WINTER PRODUCTS IN EFFECT...SEE SLCWSWSLC.
WY...NONE.
ID...WINTER STORM WARNING FOR EXTREME SERN ID MOUNTAINS THRU 23Z.

&&

SANDERS
Hazardous weather outlook, Mar 24, 5:50 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
550 AM MST THU MAR 24 2005

IDZ024-025-UTZ001>021-WYZ021-251400-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
550 AM MST THU MAR 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS
OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS TODAY WITH THE HEAVIEST
AMOUNTS OVER THE NORTH. SIGNIFICANT SNOWFALL IS ALSO POSSIBLE IN
SOUTHWEST WYOMING IN THE MORNING.

SNOW WILL DECREASE SOMEWHAT OVER THE NORTH TONIGHT BUT WILL INCREASE
OVER THE SOUTH. SOME ACCUMULATIONS ARE ALSO POSSIBLE IN THE HIGHER
SOUTHERN VALLEYS TONIGHT.

PLEASE SEE THE LATEST WINTER WEATHER STATEMENT...SLCWSWSLC FOR
DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

WIDESPREAD SNOW SHOWERS WILL CONTINUE AT TIMES THROUGH FRIDAY...
WITH SIGNIFICANT ACCUMULATIONS POSSIBLE IN THE MOUNTAINS AND SOME OF
THE HIGHER VALLEYS.

THE NEXT THREAT OF SIGNIFICANT MOUNTAIN SNOW WILL OCCUR LATER MONDAY
THROUGH TUESDAY. THIS SYSTEM COULD BRING AIR COLD ENOUGH FOR NORTHERN
VALLEY SNOW ON TUESDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO
THE NATIONAL WEATHER SERVICE.

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, Wasatch Mountains South of I80

When
March 24, 3:15 PM MST to 4:15 PM MST
Where
Wasatch Mountains South of I80 forecast zone
Injuries
3 direct, 0 indirect
Reported by
BROADCAST MEDIA

Avalanche near Kessler Peak, Big Cottonwood Canyon caught 3 back country skiiers.

Avalanche, Wasatch Mountains South of I80

When
March 24, 4:45 PM MST to 5:45 PM MST
Where
Wasatch Mountains South of I80 forecast zone
Injuries
3 direct, 0 indirect
Reported by
BROADCAST MEDIA

Avalanche near Mt. Olympus caught 3 snowshoers.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443236, 5443237.